CASE Scared and confused
Mr. C, age 28, presents to the emergency department (ED) in police custody with agitation and altered mental status. Earlier that evening, Mr. C's girlfriend noticed he was talking to himself while watching television. A few hours later, Mr. C thought someone was breaking into his house. Mr. C ran out of the house screaming for help, broke his neighbor's window, and eventually called the police. When the police arrived Mr. C was wearing only his underwear, shaking, and bleeding from his hands. He said he was afraid and refused to respond to police instructions. Police officers used an electronic stun gun to facilitate transport to the hospital.
Mr. C admits to smoking 3 to 4 marijuana joints daily for the past 16 years. His last drug use was 2 hours before his symptoms began. Mr. C suggests that someone may have adulterated his marijuana joint but he has no factual basis for this accusation. He denies using alcohol and other illicit drugs and has no personal or family psychiatric history. He denies recent fever, loss of consciousness, chest pain, weakness, myalgia, or headache. Medically stable, his only complaint is mild hand pain.
Mr. C is alert, awake, and oriented to his name, and he responds properly to questions. He is tachycardic (101 bpm), his blood pressure is 149/57 mm Hg with normal S1 and S2 sounds, and he has no meningismus or nystagmus. Glasgow Coma Scale score is 15. He has increased deep tendon reflexes on the right upper and lower limb with good handgrip and multiple abrasions and lacerations on his hands.
Which condition would you consider as part of the differential diagnosis?
a) cannabis-induced psychosis
b) phencyclidine (PCP) intoxication
c) acute psychosis not otherwise specified (NOS)
d) embalming fluid intoxication
e) complex partial seizure
The authors' observations
New-onset psychosis can have a wide differential diagnosis, particularly when reliable history is not available. Mr. C's allegation that someone tampered with his marijuana raises 2 possibilities: embalming fluid (formaldehyde) toxicity or PCP intoxication.
Embalming fluid toxicity can cause:
* agitation and sudden unpredictable behavior
* confusion or toxic delirium
* coma or seizure
* cerebral and pulmonary edema or death in severe cases.
The terms "wet," "sherm," "fly," "amp," or "illy" are used to describe a marijuana cigarette that has been dipped into embalming fluid, dried, and then smoked. (1) The effect is similar to that of PCP and causes extreme hallucinations. Reported highs last 30 minutes to 1 hour. (2)
Symptomatology of PCP intoxication may be indistinguishable from functional psychosis (Table 1). (3) Visual, auditory, and tactile misperceptions are common and highly changeable disorientation often is accompanied by alternating periods of lethargy and fearful agitation. These patients typically show catatonic posturing and/or stereotyped movement. Somatic sensations appear to be disassociated; patients may misperceive pain, distance, and time. Patients taking PCP rarely admit to true hallucinations; however their thinking usually is grossly disoriented. (4) Symptoms of delirium may last from 30 minutes to 6 hours in 80% of cases;...
This is a preview. Get the full text through your school or public library.